Is it possible to overdose on probiotics?
Taking too many probiotics or 'overdosing' on good bacteria is an extremely difficult thing to do.
The human gut is home to roughly 100 trillion bacteria, whereas most supplements on the UK market contain 1.2 to 50 billion microorganisms per dose (depending on the product). Yoghurt drinks typically contain 6 to 10 billion bacteria.
There is absolutely no harm in taking probiotics in the long term, and there is generally no harm in increasing one's dose of a probiotic supplement if you feel the need. It's worth bearing in mind that a very large amount of a Saccharomyces boulardii probiotic could possibly lead to temporary constipation in some cases.
Overdosing on prebiotics
Taking a large amount of prebiotics (the food source for probiotics) may at first result in bloating or flatulence. This is a positive sign that the prebiotics are working; however if symptoms persist for longer than a few days then consider reducing one's dose of prebiotics and gradually building it up again.
For more information, you may like to read the following FAQ's:
Note: Probiotics are not recommended for those with serious medical conditions eg. those who are severely immunosuppressed, have pancreatitis, are in the ICU, have melaena, have a central venous catheter, infants with short bowel syndrome, or to patients with open wounds following major surgery; unless under a doctor's care. Furthermore, pregnant or breastfeeding women should consult their doctor before taking certain supplements. To read more about the contraindications, you may wish to read 'When should I not take probiotics?'
This FAQ was answered by Kathy Wheddon, Nutritional Therapist DipION.